Nevada, 2010

Damaging Wind in Nevada, July 9, 2010

July 9, 2010 · NWS LKN · 1 event in 1 county or zone

Thunderstorm winds gusted up to 61 mph across portions of Elko County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm winds gusted up to 61 mph across portions of Elko County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 9, 1:50 AM PST, 11 hours 40 minutes earlier.

Area forecast discussion, Jul 9, 1:50 AM PST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
250 AM PDT FRI JUL 9 2010

.SYNOPSIS...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION AGAIN
TODAY...WITH THE BEST CHANCE OF ACTIVITY IN NORTHEASTERN NEVADA...
OVER ELKO COUNTY. MOISTURE IS EXPECTED TO INCREASE ACROSS THE AREA
TODAY AND TOMORROW...WHICH WILL INCREASE THE CHANCE OF RAIN
REACHING THE GROUND. TEMPERATURES WILL CONTINUE TO BE NEAR TO
SLIGHTLY ABOVE AVERAGE THROUGH THE WEEKEND...AND THEN ARE EXPECTED
TO BE SLIGHTLY WARMER EARLY NEXT WEEK.

&&

.SHORT TERM...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
NORTHEAST TODAY...WITH THE HELP OF A WEAK UPPER WAVE AND INCREASED
MOISTURE. A WEAK JET WILL NOSE IN FROM THE WEST-SOUTHWEST ACROSS
CENTRAL NV TODAY...WITH FAVORABLE DIVERGENCE IN NE NV. THE
ECMWF/GFS/SREF/NAM ALL PINPOINT ELKO COUNTY FOR THE MOST FAVORABLE
LOCATION FOR DEEP CONVECTION. ACROSS ELKO COUNTY...THE NAM HAS
CAPE RUNNING AROUND 300-600 J/KG WHILE THE GFS HAS 100-200 J/KG.
THE SREF EVEN COMES IN WITH ABOUT 250-500 J/KG LOOKING AT THE MEAN
VALUES ON SPCS PAGE. HAVE INCREASED COVERAGE TO SCATTERED.
OTHERWISE...MOSTLY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE
REST OF THE AREA. STORMS SHOULD BE MOVING TO THE NORTHEAST AT
15-25 MPH.

MODELS HAVE ENOUGH MOST UNSTABLE CAPE FOR LOW-END ISOLATED
SHOWERS/THUNDERSTORMS ACROSS THE NORTHEAST AND THE CENTRAL
FORECAST AREA TONIGHT. AREA OF CLOUDS TONIGHT MAY HELP KEEP LOWS
UP AS WELL.

ON SATURDAY...FLOW GOES A LITTLE MORE ZONAL ACROSS THE AREA AHEAD
OF APPROACHING UPPER WAVE FROM THE NW. THE BEST AREA FOR
CONVECTION WILL BE ACROSS NORTHERN NYE AND WHITE PINE
COUNTIES...BUT GENERALLY ONLY ISOLATED THUNDERSTORMS ARE EXPECTED
ACROSS THE ENTIRE AREA ON SATURDAY. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE AVERAGE TODAY AND TOMORROW.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. LONGWAVE PATTERN
CONTINUES TO FEATURES A WIDESPREAD AREA OF TROFFING OFF THE
CALIFORNIA COAST...THAT EJECTS SHORTWAVE ENERGY EASTBOUND...ALONG
WITH A ROTUND 600 H5 PACIFIC HIGH. THE FORECAST PERIOD STARTS OUT
WITH THE GEM...UKMET...GFS AND ECMWF IN GOOD AGREEMENT. HOWEVER..BY
F90...THE SOLUTIONS BEGIN TO DIVERGE OVER BRITISH COLUMBIA AND THE
PACIFIC NORTHWEST...AND THE GFS LOOKS TO BE OVERLY PROGRESSIVE WITH
CLOSED LOW IN THE CANADIAN PRAIRIE. WHILE THIS MAY NOT OVERTLY IMPACT
THE SENSIBLE WEATHER OVER THE LKN CWA...IT CERTAINLY MAKES THE GFS
LOOK SPECIOUS PAST F90. HEDGED TOWARDS THE ECMWF. LATEST RUN OF THE
ECMWF HINTS TOWARDS THE POSSIBILITY OF ISOLATED THUNDERSTORMS ACROSS
THE LKN CWA SATURDAY EVENING AND SUNDAY AFTERNOON...WITH PWS RANGING
FROM .50 TO .80 OF AN INCH. ANY CONVECTION THAT DEVELOPS WILL BE
ELEVATED WITH BASES AT 500MB...CAPABLE OF PRODUCING OUTFLOW
BOUNDARIES OF 40 KNOTS. BY MONDAY...DRY AND STABLE NORTHWEST FLOW
WILL SET UP OVER THE SILVER STATE...AS A PACIFIC RIDGE EDGES ITS WAY
TOWARDS THE GREAT BASIN...WHICH WILL INHIBIT CONVECTION.
&&

.AVIATION...VFR CONDITIONS EXPECTED OVER THE ENSUING 24HR PERIOD FOR
ALL TAF SITES...WITH ISOLATED THUNDERSTORMS AFTER 18Z AND EXPECTED
UNTIL 03Z. ERRATIC WINDS AND GUSTY OUTFLOWS ARE POSSIBLE WITH THESE
THUNDERSTORMS.
&&

.FIRE WEATHER...LATEST MODEL GUIDANCE HAS INCREASED THE LIKELIHOOD
OF SCATTERED THUNDERSTORMS ACROSS 469 AND 470 TODAY. ALTHOUGH IT
APPEARS THESE STORMS WILL BE MOSTLY WET...SOME STORMS MAY BE DRY
ALONG THE SOUTHERN PARTS OF 469 AND 470. THE WHOLE FORECAST AREA HAS
BEEN AVERAGING ROUND 30-40 STRIKES PER DAY OVER THE LAST FEW DAYS.
BELIEVE THERE WILL BE A SIGNIFICANT INCREASE OVER 469 AND 470
TODAY. LALS ARE 4 IN THIS AREA. DRY ISOLATED THUNDERSTORMS ARE
EXPECTED FURTHER SOUTH OVER 455 AND 457 TODAY. MAINLY ISOLATED
THUNDERSTORMS ARE EXPECTED FOR SATURDAY...WITH THE BEST CHANCE FOR
ACTIVITY IN 455 AND 457.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

88/97
Hazardous weather outlook, Jul 9, 3:39 AM PST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
439 AM PDT FRI JUL 9 2010

NVZ013-030-035>037-101145-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
439 AM PDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING. STRONG GUSTY WINDS MAY ACCOMPANY THE STRONGER STORMS
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ031>034-101145-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
439 AM PDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ELKO COUNTY THIS
AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE STRONG WITH SMALL
HAIL AND HEAVY RAIN POSSIBLE. HOWEVER...DAMAGING WIND WILL BE THE
PRIMARY THREAT FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The Elko radar (KLRX), 131 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 9, 1:30 PM PST to 2:30 PM PST
Where
Elko County, 6.71 mi WSW of Arthur to 3.55 mi NNE of Melandco
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.728, -115.246

Thunderstorm winds gusted to 61 mph at the Ruby Valley RAWS and 59 mph at both the Wells Moor Grade Mesonet site and the HD Summit Mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231075.